When the Treatment for My Chronic Illnesses Changes My Physical Appearance
I’m in the shower shaving my legs, and something doesn’t quite feel right. They feel doughy, bloated and not quite my own.
I’ve been on high-dose prednisone (also known as corticosteroids) for six months and have noticed side effects such as weight gain, striae (dark, thick stretch marks), buffalo hump (puffiness on the back of the neck), insomnia and moon face, along with many other more serious things like immune suppression.
I’ve been working for years to learn to love my body in whatever state it’s in because I’m a survivor — a warrior — but I’m only human and it’s hard.
I’ve been chronically ill with various health challenges throughout my entire life. Some of these have included asthma since childhood, a predisposition to upper respiratory infections (the cause isn’t quite clear) that have resulted in a few surgeries, a blood-clotting disorder, multiple vitamin deficiencies due to absorption problems (again, not sure why, but I’m getting better with an immune suppressant treatment) and adrenal insufficiency where I don’t naturally produce the stress hormone cortisol.
And again, this isn’t even everything wrong with me.
If there’s one thing I’ve had to learn with medical science, it’s that sometimes there are more unknowns than knowns. And while I’ve adjusted to certain aspects of what that all means — multiple doctor appointments a week (during “healthier times,” per month) an endless battery of tests, hospitalizations and medications with a huge host of side effects — some things remain deeply frustrating.
It’s not sympathy I seek. I just want to update my Facebook status about my weekend just like everyone else, even if my Facebook status says, “Today I got to eat solid foods for the first time in a few days.” Think of it as my version of “I went on a 10K run.” Everyone’s weekend wins are different, and I want to feel proud of mine. My health issues feel normalized to me, and I don’t want my friends and family to worry if I’m openly discussing them.
My weight drastically fluctuates within a year’s span, sometimes even week to week, depending on what medication I’m currently on. Knowing this, my closet ranges from a size 8 to a size 14 because I never know where I’ll be at. I’m fortunate, in a way, that my weight deposits itself in an hourglass-like fashion, so I was able to learn how to best dress for a specific body shape and work with it however it fluxes.
But I have to consistently remind myself not to get discouraged. I sometimes wish I could blame my rapid weight gain of 20 pounds on eating an entire cake because then I could learn to eat in moderation and still be enjoying said cake.
It’s hard to not feel defeated and feel like there’s nothing you can really do when you already eat extremely healthy meals — but look like you don’t — because you need steroids to breathe. Often times, people’s immediate thought when they see someone with some extra weight on isn’t, “Oh, they might be sick.” It’s usually, “They should be exercising.”
I have never been tiny or petite — I’ve always been proud of my naturally curvaceous shape — but when your body contorts into something beyond your choosing or control, it’s nearly impossible to maintain that pride. You’re exhausted from being ill and just want everything else to remain status quo. It’s enough to be sick; I don’t want to look sick, too. I often wonder at what point I should stop saying my body is curvy and instead just say it’s overweight.
Last year I was lying in a hospital bed recovering from food poisoning when a doctor walked in, along with a medical student in tow.
“She’s been on high-dose steroids for a while. Yes, she definitely has some side effects. This is great to show you. Look at how much puffiness she has around her face!”
He was elated that my side effects could be a living text book. Never once did he address me.
“I wonder if she has any striae on her abdomen.”
At that moment, I pulled up my shirt to reveal a recent 5-inch-long by 1-inch-wide deep purple stretch mark, zigzagging across my abdomen. It was their winning day. I refer to it as my tiger stripe to make it sound fierce. I try to find the positives in the things I find physically unattractive about myself.
When I had rapid abdominal weight gain from steroids in my late teens, I immediately went out to get my navel pierced. If I was going to have this excess fat, my abdomen was at least going to sparkle. As far as my face, I learned how to use makeup to contour it so its appearance would be less round and moon-like.
I’ve steadily worked over the last few years to be kinder to myself. When health malfunctions, it’s very easy to be hard on yourself. I’ve learned how to indulge in getting massages to help with tightened muscles. I meditate on a fairly regular basis. I rarely, if ever, drink alcohol, and it’s only ever one drink when I do. I eat in a health-conscious manner. I’m learning about oils to help with things such as fatigue, muscle tension and migraines.
But no, I don’t feel entirely comfortable with the way I look right now because, to me, I don’t look at all like myself. So much has visibly changed since September 2014 when I was first placed on an extremely high dose of prednisone. (I started the medication to combat a respiratory infection and asthma flair that temporarily placed me in the critical care unit while I was traveling.) Usually, I only need about two weeks of high doses, but this took two months to shake.
During that time, something wonderful did occur: I began to better absorb vitamins that for years I haven’t been able to. Instead of relying upon handfuls of pills, I now need much fewer. Food no longer makes me sick. I became more nutritionally sound, but needed to stay on prednisone until the more long-term immune suppressants could become effective. Now that my dose of steroids has decreased by a significant amount, I have to be weaned off of them very slowly as the body becomes adjusted to a certain dose.
Cortisol is the body’s natural steroid and because of adrenal insufficiency, I lack the ability to make the stress hormone. Every dose decrease has to be incredibly slow to allow my body to adjust. Last year, my dose was decreased faster than my body could tolerate, and I landed in the emergency room barely coherent. Think of it like a diabetic not getting enough insulin.
By the time I’m back to my baseline dose that only treats my adrenal insufficiency, I will have been on a higher-than-normal dose of corticosteroids for almost two years total. My body has suffered consequences.
But I’m slowly getting back there — back to my pre-puffy appearance and (hopefully) an increase in energy. I know my current situation is transient. I have to remind myself that I am here, my body is healing and I must be patient with what my body is and isn’t capable of at this time.
A version of this post originally appeared on Ravishly.